Arizona, 2005

Damaging Wind in Arizona, July 17, 2005

July 17, 2005 · NWS TWC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 17, 2:15 PM MST, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 17, 2:15 PM MST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SUN JUL 17 2005

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT OVER FAR WESTERN ARIZONA AND
SOUTHERN NEVADA WILL MAINTAIN THE ABOVE NORMAL TEMPERATURES THROUGH
MONDAY. ENOUGH MOISTURE EXISTS FOR ISOLATED THUNDERSTORMS THIS
AFTERNOON AND EVENING AND AGAIN MONDAY. THE HIGH PRESSURE SYSTEM
WILL MOVE EAST TOWARD THE CENTRAL ROCKIES LATER THIS WEEK...AND
BRING AN INCREASE IN MOISTURE AND THUNDERSTORMS TO SOUTHEAST ARIZONA.

&&

.DISCUSSION...CURRENTLY RADARS ARE DETECTING ISOLATED THUNDERSTORMS
DEVELOPING ALONG THE MOGOLLON RIM AND THE WHITE MOUNTAINS...AS WELL
AS IN WEST CENTRAL NEW MEXICO. ALL OF THE STORMS SEEM TO EXHIBIT A
SOUTH OR SOUTH SOUTHWEST MOTION.

BASED ON POSITION OF THE UPPER HIGH...WHICH IS OVER SOUTHERN
CALIFORNIA SOUTH OF LAS VEGAS...WOULD EXPECT MOST OF THE STORMS TO
DEVELOP THIS AFTERNOON OVER MY THREE EASTERN MOST ZONES OF
GREENLEE...GRAHAM AND COCHISE COUNTIES. DRIER MID LEVEL AIR TO MY
NORTH AND WEST SHOULD HELP TO LIMIT THE CONVECTION TO SOME EXTENT
FOR THE CENTRAL AND WESTERN DESERTS...BUT AS THE AFTERNOON AND
EVENING PROGRESSES CANT RULE OUT THE DEVELOPMENT OF ISOLATED STORMS
AS OUTFLOWS FROM STORMS TO THE EAST MAY PUSH INTO THE AREA.

MODELS GENERALLY INDICATE THAT THE UPPER HIGH WILL MAINTAIN ITS
POSITION NEAR THE CONJUNCTION OF THE ARIZONA...CALIFORNIA AND NEVADA
BORDERS THROUGH AROUND LATE MONDAY OR EARLY TUESDAY. RIPPLES OF
ENERGY WILL ROTATE AROUND THE EAST/SOUTHEAST PERIPHERY OF THE HIGH
THROUGH THAT TIME WHICH WILL HELP TO ENHANCE THE CONVECTION DURING
THE AFTERNOON AND EVENING HOURS ON MONDAY...BUT ONLY ISOLATED STORMS
EXPECTED. ON TUESDAY THE HIGH WILL SHIFT EASTWARD INTO NORTHERN
ARIZONA AND NW NEW MEXICO. THIS WILL CONTINUE TO PROVIDE THE AREA
WITH A NORTHEAST TO EASTERLY FLOW WHICH SHOULD KEEP ENOUGH MOISTURE
IN THE AREA TO KEEP MAINLY ISOLATED STORMS IN THE FORECAST. BY
WEDNESDAY THE REMNANTS OF EMILY SHOULD HAVE PUSHED INTO EASTERN
MEXICO SOUTH OF THE BROWNSVILLE AREA. AS A RESULT A LONG FETCH OF
EASTERLY FLOW SHOULD DEVELOP ACROSS ARIZONA. THIS EASTERLY FETCH
WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK AS REMNANTS OF EMILY
AND ITS ASSOCIATED MOISTURE TREKS WESTWARD. THUS...WE SHOULD SEE AN
UPSWING IN RAIN CHANCES AS THIS OCCURS. FOR THE TIME BEING I
INCREASED AFTERNOON AND EVENING POPS TO THE LOW END OF THE CHANCE
CATEGORY AND KEPT IT THERE THROUGH THE WEEKEND. HOWEVER...IF THE GFS
IS CORRECT WE COULD SEE HIGHER RAIN CHANCES THIS WEEKEND. SINCE THIS
IS DAY 6 & 7 WILL HOLD OFF FOR ANOTHER MODEL RUN OR TWO...BUT IF THE
MODELS MAINTAIN THIS WET SCENARIO WITH THE APPROACH OF THE REMNANTS
OF EMILY...SUBSEQUENT SHIFTS WILL LIKELY HAVE TO INCREASE RAIN
CHANCES FOR LATE IN THE WEEK AND INTO THE WEEKEND. STILL ENOUGH
UNCERTAINTY AT THIS TIME TO WAIT...ESPECIALLY SINCE THE LAST RUN OF
THE ECMWF DOESNT PUSH AS MUCH MOISTURE INTO THE REGION AS THE GFS
DOES.

TEMPERATURES WILL CONTINUE ABOVE THE 105 DEGREE MARK THROUGH THE
MIDDLE OF THE UPCOMING WEEK. THEREAFTER AS MOISTURE INCREASES FROM
THE EAST EXPECT DAYTIME HIGHS TO MODERATE A BIT WITH AFTERNOON HIGHS
EXPECTED TO BE JUST BELOW THE 100 DEGREE MARK BY FRIDAY AND
CONTINUING THROUGH THE WEEKEND.

&&

.FIRE WEATHER...HIGH PRESSURE CENTERED JUST SOUTH OF LAS VEGAS WILL
CONTINUE TO DOMINATE THE WEATHER OVER SOUTHEAST ARIZONA. THIS WILL
LEAD TO ABOVE NORMAL TEMPERATURES THROUGH MOST OF THE WEEK AND
PROVIDE THE HEATING NECESSARY TO PRODUCE AFTERNOON AND EVENING
THUNDERSTORMS. BY WEDNESDAY ADDITIONAL MOISTURE WILL ENTER THE AREA
FROM THE SOUTHEAST INCREASING THE POSSIBILITY OF THUNDERSTORMS.
OTHERWISE... A RETURN TO NEAR NORMAL TEMPERATURES CAN BE EXPECTED BY
WEEKS END AS MORE CLOUDS FILL THE SKY ASSOCIATED WITH THE INCREASE
IN MOISTURE.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

PUBLIC DISCUSSION...MOLLERE
FIRE WEATHER/AVIATION...EVANS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 12:10 PM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1210 PM MST SUN JUL 17 2005

AZZ029-031-032-181400-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1210 PM MST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY AND THE
CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... WITH THE MAIN
THREAT BEING STRONG WIND GUSTS THAT MAY APPROACH 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL
BE A POSSIBILITY OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ033-181400-
TUCSON METRO/MARANA/GREEN VALLEY-
1210 PM MST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN PIMA COUNTY

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... ALTHOUGH THE
STRONGER STORMS MAY PRODUCE VERY ISOLATED AND BRIEF PERIODS OF
MODERATE TO HEAVY RAINFALL. THE MAIN THREAT WILL BE STRONG WIND
GUSTS THAT COULD APPROACH 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL
BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-034-035-181400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SANTA
CRUZ COUNTY-
1210 PM MST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENLEE... GRAHAM... COCHISE
AND SANTA CRUZ COUNTIES

.DAY ONE...TODAY

DRIER MID LEVEL AIR HAS BEGUN TO ENTER THE AREA FROM THE NORTH UNDER
HIGH PRESSURE CENTERED JUST SOUTH OF LAS VEGAS. HOWEVER... AMPLE
MOISTURE REMAINS OVERHEAD TO CAUSE THUNDERSTORMS TO ONCE AGAIN
DEVELOP TODAY THROUGH EARLY TONIGHT. THE THUNDERSTORM STEERING FLOW
IS FROM THE NORTH. THE MAIN THREAT FROM MOST OF THE THUNDERSTORMS
THAT DEVELOP IS STRONG WIND GUSTS WHICH COULD APPROACH 50 MPH.
HOWEVER... THERE IS A CHANCE FOR A THUNDERSTORM OR TWO TO PRODUCE
BRIEF HEAVY RAIN... SEVERE WIND GUSTS OF OVER 60 MPH OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL
BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

EVANS

In the hours before

Local storm report, Jul 17, 6:22 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
622 PM MST SUN JUL 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     BENSON                  31.96N 110.30W
07/17/2005                   COCHISE            AZ   LAW ENFORCEMENT

            WIND GUSTS DAMAGED POWER POLES RESULTING IN WIDESPREAD
            POWER OUTAGES THROUGHOUT THE TOWN OF BENSON.

0502 PM     HAIL             SIERRA VISTA            31.57N 110.32W
07/17/2005  0.75 INCH        COCHISE            AZ   LAW ENFORCEMENT

            DIME SIZE HAIL ALONG WITH NUMEROUS REPORTS OF PEA SIZE
            HAIL.

0545 PM     FLASH FLOOD      8 SSE SIERRA VISTA      31.46N 110.27W
07/17/2005                   COCHISE            AZ   TRAINED SPOTTER

            NUMEROUS REPORTS FROM TRAINED SPOTTERS REGARDING VERY
            HEAVY RAINFALL WITH AMOUNTS OF 1 TO 2 INCHES IN LESS THAN
            45 MINUTES. REPORTS OF 6 TO 8 INCHES OF WATER FLOWING
            THROUGH STREETS AND YARDS IN THE SIERRA VISTA AREA AND
            HEREFORD.

&&

MOLLERE

The radar

The Tucson radar (KEMX), 49 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 17, 8:40 PM MST to 8:50 PM MST
Where
Pima County, 5 mi NE of Tucson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.283, -110.867

A thunderstorm on the Northeast Side of the Tucson Metro Area caused high winds, up to 58 mph, which blew a large tree over at the intersection of Swan Road and Sunrise Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465141.